Statins: The sign in your hands and feet that could be a side effect
Statins: How the drug prevents heart attacks and strokes
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
While statins are effective at treating high cholesterol and reducing the risk of developing heart disease, they can result in side effects that can affect different parts of the body.
Including the hands and feet in the form of pins and needles – a sensation caused when blood supply to the nerves is cut off.
Causes of pins and needles vary from the benign to the serious from sleeping or sitting awkwardly to more serious conditions such as diabetes, multiple sclerosis, Raynaud’s, and Sciatica.
It can also be a side effect of some medications including statins.
While it isn’t a serious condition, the NHS recommends consulting a GP if the pins and needles are constant or they keep recurring.
Although pins and needles are a potential side effect of statins, they are an uncommon side effect.
It is more likely that people on statins can experience headaches, dizziness, nausea, fatigue, constipation, diarrhoea, indigestion, farting, muscle pain, problems with sleeping, or a low platelet count.
While this is an extensive list of side effects, they are only potential rather than guaranteed side effects.
More information on side effects will be present with the leaflet the medicine comes with.
Should a side effect occur that does not feature either on the leaflet or the NHS, a person can report this to the MHRA website through the Yellow Card scheme.
Set up in the mid-20th Century, the Yellow Card scheme allows patients to report side effects or problems with medications or medicinal products they’ve purchased.
During the pandemic the service expanded to include a coronavirus specific portal allowing the public to report side effects of vaccines or problems with test kits.
Even though statins are effective at treating high cholesterol, scientists are always looking for other methods of lowering cholesterol that reduce the necessity for medication.
A new study has found that the consumption of specially designed chocolate bars could be as effective as statins at lowering cholesterol.
Published in the Journal of Nutrition, the study asked participants to replace two parts of their diet with chocolate bars and smoothies containing a variety of ingredients including nuts, seeds, and berries.
The small sample study found that a month into the trial the average individual in the 54 strong study saw their LDL cholesterol drop by nine percent.
Remarkably, four participants saw their cholesterol drop by up to 30 percent, close to the drop that would be seen by those using statins.
Author of the study Doctor Elizabeth Klodas said that simple dietary changes “could change the health of our country [the US] in 30 days”.
Meanwhile co-author of the study Doctor Stephen Kopecky added: “Many patients who are unwilling or unable to take statin drugs may be able to help manage their high cholesterol…with a realistic food-based intervention.”
More information about reducing cholesterol through both statins and dietary changes is available through the NHS or your GP.
Source: Read Full Article